Clinical Trial Finds BP Elevation With Regular Acetaminophen Use

So …. they CUT YOUR PAIN MEDS, YOUR BLOOD PRESSURE GOES UP… and they tell you to take a non-opiate pain med for your pain.. This study suggests that Acetaminophen ( Tylenol ) could cause your blood pressure to GO HIGHER !   The GOOD NEWS  is… you won’t harm your liver taking Acetaminophen, the BAD NEWS is, high blood pressure could harm your kidneys and so will most NSAIDS (Aspirin, Motrin, etc) – depending on how much you take. So what is worse … the frying pan or the fire ?

Clinical Trial Finds BP Elevation With Regular Acetaminophen Use

https://www.uspharmacist.com/article/clinical-trial-finds-bp-elevation-with-regular-acetaminophen-use

Edinburgh, UK—Regular use of acetaminophen might not be appropriate for patients with hypertension because the painkiller significantly raises blood pressure, according to a new study.

The University of Edinburgh study suggests that goes against conventional belief, adding that the drug “is widely used as first-line therapy for chronic pain because of its perceived safety and the assumption that, unlike nonsteroidal anti-inflammatory drugs, it has little or no effect on blood pressure (BP).”

Their study, published in Circulation, notes that observational studies suggest that acetaminophen may increase BP, but few clinical trials have tackled the question. That is why they conducted a clinical trial to access the effect of regular acetaminophen dosing on BP in hypertension.

For the double-blind, placebo-controlled, crossover study, researchers randomized 110 participants to receive 1 g of acetaminophen 4X daily or matched placebo for 2 weeks followed by a 2-week washout period before moving over to the alternate treatment. They measured ambulatory BPs at the beginning and end of each treatment period.

Defined as the primary outcome was a comparison of the change in mean daytime systolic BP from baseline to end of treatment between the placebo and acetaminophen arms.

With 103 patients completing both arms of the study, researchers report that regular acetaminophen, compared with placebo, was found to result in a significant increase in mean daytime systolic BP (132.8±10.5 to 136.5±10.1 mmHg [acetaminophen] vs. 133.9±10.3 to 132.5±9.9 mmHg [placebo] ;P <.0001) with a placebo-corrected increase of 4.7 mmHg (95% CI, 2.9-6.6) and mean daytime diastolic BP (81.2±8.0 to 82.1±7.8 mmHg [acetaminophen] vs. 81.7±7.9 to 80.9±7.8 mmHg [placebo]; P = .005) with a placebo-corrected increase of 1.6 mmHg (95% CI, 0.5-2.7).

They add that similar findings were identified for 24-hour ambulatory and clinic-measured BP.

“Regular daily intake of 4 g acetaminophen increases systolic BP in individuals with hypertension by ≈5 mm Hg when compared with placebo; this increases cardiovascular risk and calls into question the safety of regular acetaminophen use in this situation,” the authors conclude.

In an accompanying commentary, Steven M. Smith, PharmD, MPH, and Rhonda M. Cooper-DeHoff, PharmD, MS, of the Department of Pharmacotherapy and Translational Research, College of Pharmacy at the University of Florida, in Gainesville, point out, “An important but often underappreciated contributor to stagnant BP control rates is drug-induced hypertension. At least 40 to 50 drugs currently in use have been implicated in raising BP, through activation of sympathetic (e.g., pseudoephedrine, venlafaxine) or renin-angiotensin systems (estrogen-based oral contraceptives) promotion of sodium/volume retention (corticosteroids, calcineurin inhibitors) or other mechanisms.”

Drs. Smith and Cooper-DeHoff also advise that nonsteroidal anti-inflammatory drugs, to which acetaminophen often is used as an alternative, blunt the effectiveness of many first-line antihypertensives.

Calling the new study an “important addition” to the research, the commentators write that the BP-raising effects of acetaminophen have been known for more than half a century, but that few clinical trials have provided evidence of that.

The content contained in this article is for informational purposes only. The content is not intended to be a substitute for professional advice. Reliance on any information provided in this article is solely at your own risk.

One Response

  1. Steve what do you think about aspirin? Its been around for a long time. If not aspirin anything else for headaches? I do try stay away from nsaids and tylenol.

Leave a Reply

%d bloggers like this: